Over time, heroin and other opioids have devastating effects on a person’s body and mind. The most immediate concern remains the potential for overdose, especially now because synthetic opiates like fentanyl are so potent. Long-term use of heroin is known to cause sexual dysfunction, skin infections, arthritis, a damaged nasal passageway from snorting heroin, collapsed veins from injecting heroin, and other serious conditions.
Many of the more extreme side effects of long-term use can require emergency medical attention. The hope is to intervene before physical and mental health issues become severe and lasting problems. If you or someone you love is struggling with heroin addiction, we encourage you to reach out to Asheville Recovery Center and speak with a specialist about the value of an Intensive Outpatient Program (IOP).
Rehab within an IOP can provide the tools you need for recovery without the obligations associated with a full-time inpatient program. Clients who attend our IOP are still able to return home each night and continue fulfilling work, family, and childcare responsibilities. Contact us to learn more today.
Be Aware of the Signs of Heroin Use
A person who is struggling with heroin addiction is likely to display a variety of symptoms. Being on the lookout for these signs can provide you with the awareness you need to know if someone you care about requires help.
Signs of heroin use can include:
- Odd explanations for activity
- Withdrawing from social activity and isolation
- Slurred speech
- Problems with coordination
Physical signs of heroin use can include:
- Small bruises at injection sites
- Burn marks on fingers or mouth
- Sores on lips and around nostrils from snorting heroin
- Snorting heroin can cause nosebleeds
Health issues associated with heroin use:
- Sudden weight loss
- Constipation or other GI issues
- Flu-like symptoms
Heroin Overdose and Prevention
If you know someone is abusing heroin or related opiates, it’s sensible to educate yourself about naloxone, a life-saving medication that can rapidly reverse a heroin or other opioid-related overdose.
An opioid overdose occurs when opiates entirely block the brain’s opioid receptors. The result is that the overdosed person’s breathing slows down and ultimately stops. Naloxone works by instantly wiping opioids out of a person’s system. Once enough naloxone is administered breathing will return to normal. The use of naloxone saves lives.
Naloxone (sold under the brand name Narcan) often comes as a nasal spray that you administer to someone who has overdosed on opiates. After spraying naloxone in each nostril, use your hands to massage the overdosed individual’s chest until you see signs they are breathing on their own. In an overdose situation, it’s essential that you or a bystander call for EMTs to bring additional naloxone, in case it is needed, and to check an overdosed person’s vital signs.
Common signs of opioid overdose include:
- Face is clammy to touch, has changed color
- Lips and fingertips turning blue
- Slow breathing, erratic breathing, not breathing at all
- Deep snoring or unsettling gurgling sound
- Heartbeat is very slow or has stopped
Why Choose Asheville Recovery Center’s Intensive Outpatient Program
Asheville Recovery Center’s intensive outpatient program (IOP) gives clients the flexibility to maintain a sense of normalcy but keep part of their regular routine while undergoing treatment. Clients return home at the end of each day in treatment and are able to continue to fulfill important family, childcare, and necessary work obligations.
When working with our team of professionals to develop a treatment plan, it’s important clients allow us to gain insight into the true sense of your life situation. In some circumstances, an IOP is not the most appropriate treatment method. This includes situations in while your home life, work situation, or daily activities put you at risk for encountering high-risk triggers that could result in relapse.
An IOP is often an ideal treatment option for those with a mild addiction or those who have relapsed and need a structured means of getting back on the path to recovery.
Remember that the help you deserve is just a phone call away. Reach out to a specialist at Asheville Recovery Center and speak with a specialist who can help you decide if an IOP is the right treatment option for you.